writer-tag-tom

I recently, accidentally went 5 days without my anti-depressants. I fight depression and to a lesser extent anxiety, and have been helped in this by 20mg of citalopram every day for around 2 1/2 years (though with no relation to this article I have recently switched meds to Duloxetine).

I had a mix up, either I lost 4 weeks worth of meds or I totally lost track of when I should be getting a repeat prescription. Either way I messed up and was without. This coincided with the weekend and then going to France on a business trip making getting an emergency prescription that bit harder! So what did I find in those 5 days of not taking meds:

DAY 1:

To be honest, no real change, didn’t notice much at all. I’ve missed individual days of my meds before with no impact on mood or anything else and this was no different. Important for me to note (and I will do this a few times in this article!) we are all different – me skipping one day has no impact, that does not mean that will be the case for you!

DAY 2:

Again very little impact. No change in mood and no noticeable side effects. Again important to remind you this is my experience and there is no reason to believe this would be yours. If you do ever forget to take your meds, do as the doctor should already have told you – take it as soon as you remember, but if you’ve skipped a whole day DO NOT take double to make up for the missed dose.

DAY 3:

First half the of the day was fine. Second half of the day I started to feel very light headed and was really struggling for oxygen. I was at a family gathering and we had all been in the same living room for quite a while when I found it very hard to breathe properly. Chest was heavy and my head was a little faint. I regularly had to go outside to get fresh air (it was a cold day which I think helped). When outside I would feel a bit better but very quickly regress when I went back inside. I later had to drive my wife and 2 children back home on a 2 hour drive at night. It didn’t feel dangerous but I certainly didn’t want the journey to be delayed at all. Went to bed a bit queezy – no noticeable change in mood however.

DAY 4:

Early Monday morning start to catch a flight to Lyon for work. Very tired, partly due to the early start, partly due to my 4 month old son, partly due to the missed meds. Me not always being the brightest had not put yesterdays light headedness down to the medication, but had simply put it down to a room with stale air. Not feeling great, on top of the tiredness, a little queezy and lightheaded still. Running on adrenaline as there is a 40 minute delay on the slip road to Heathrow, so I nearly miss the flight having to run most of the way through the terminal. Slump into my seat in a pretty sorry state!

Get off the other end, 75 minute drive to the office and by now I am really struggling. I am unable to focus, it feels like all my insides are swimming and floating around my body. When required I can just about focus for a 2 minute conversation (and I’m in near constant meetings at this point!) but then the world turns back to liquid. I feel like a waterbed with kids jumping on it.

It suddenly dawns on me that this is all down to the meds and nothing else, looking at when I’ll be back in the UK and able to collect my prescription, and not feeling very optimistic. Strange to note that mood still unaffected by this. I had always had doubts over whether citalopram had positively impacted my mood, and this added to those questions

DAY 5:

I never lasted 5 days. I’m lucky that the sister-in-law of a guy who works for me in France, works at a pharmacy. He already knew about my depression as I had been open with him about it and thankfully was able to get me some citalopram the evening of the 4th day. By morning I felt normal again, as well as very relieved and very thankful to my colleague!

CONCLUSIONS:

  1. Don’t miss your meds! Not taking your meds is never advisable, so please don’t skip them, the side-effects are not pleasant even if the first day feels normal, that is not going to last.
  2. Meds are not placebos or sugar pills that’s for sure!
  3. Do not be put off the idea of meds by my experience, they are a valuable, and often essential tool in fighting mental illness and they can help you.
  4. Treat them with respect, don’t mess about with them, and do closely follow what your doctor tells you.

 The impact on mood and from side-effects will vary for everybody so do not think the above is how it would play out for you. You might experience side-effects sooner, your mood might well be hit quickly as well. You might last longer, you might not last as long.

I did this by accident, I strongly advice that you don’t do it at all!

 If you enjoyed this article please share it using the buttons below…

submit2


Was This Post Helpful:

3 votes, 4.33 avg. rating

Share:

Comment

  1. […] It wasn’t quite the usual withdrawal symptoms (I wrote about what I experienced when I went 5 days without meds here), I guess the new meds saw off some of those experiences. This was a total and complete lack of […]

  2. Maggie 25th February 2017 at 11:55 am -

    I took this drug for 3 months then stopped, suddenly, because I did not want my body and mind to become accustomed to it. I can’t say whether I had side effects other than being unable to sleep at night for a couple of weeks. I have MS,so dizziness and light hotheadedness are every day occurrences for me.

  3. Saza 24th February 2017 at 6:57 pm -

    Omg I’m on 150mg of setraline. Does anyone know what its like if you miss doses of these please? I had forgotten to take them yesterday morning an have only just remembered to take them now.

    • N Gill 8th March 2017 at 12:09 am

      When I stopped taking it, I would get a very odd, feather like sensation on my chin and tingling lips? Most peculiar feeling.

  4. Kristen Freeman 24th February 2017 at 2:26 am -

    Im on 225mg of Effexor XR and i know first day i forget im ok but by the second day i am feeling really nauseous and lightheaded and it can take a few hours after taking my meds to feel right again. I never intentionally dont take it but i do sometimes get distracted and forget.

  5. eliane 24th February 2017 at 12:29 am -

    Read this and wasn’t sure what was the message the author was trying to put across. Obviously suddenly stopping medications is unwise and can be very dangerous. 20 mg is a fairly low dose for citalopram as stated in a previous comment and severity of withdrawal differs across medications.

  6. Lesley 23rd February 2017 at 10:51 pm -

    And just to add that 20mg is a relatively low dose. Anyone on a higher dose (up to 40mg) might notice more severe reactions or react to the withdrawal sooner. Coming off nedication without the supervision of a doctor is just as dangerous as taking them without your doctor’s instructions.

  7. alison meakin 23rd February 2017 at 10:07 pm -

    I have missed citalopram does before now and I become a blubbering wreck in about 48 hours, unable to get out of bed or stop crying as the rebound depression is so bad. every time I tell myself that I will never do that again but – you guessed it – I keep doing it. i have great respect to anyone who can function without their meds let alone get to France!